Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Anyone Experience Reflux?



Recommended Posts

Hey there, Im new here. I was sleeved on August 23 2012! So far 16 lbs gone! Anyway, everytime I take anything in (water, Protein Shakes, soups) i get this horrible reflux, at least I think its reflux, its like i take a sip, my stomach bubbles up an then i feel it come back up slightly with some belch. Is this normal? Thanks in advance!

Share this post


Link to post
Share on other sites

I was sleeved August 20, 2012 and have experienced the same thing too. I've never had reflux or heartburn before the surgery and now I have everything from small little burps to really painful acid reflux several times a day. It's horrible!

I'm on a PPI - a dissolvable pepcid tablet that I'm supposed to take every morning. I'm only supposed to take one a day but it rarely lasts long enough!

I'm hoping this is something that only happens in the beginning and that it won't be with me for the rest of my life. Burping 5 times to drink a few sips isn't my favorite!! Or, when I can swallow pills and I'm out of the liquid phase, I'm hoping that would help too!!

Share this post


Link to post
Share on other sites

I forgot to ask - did your doctor prescribe a PPI for you? That has helped some (not all), but better than nothing.

Share this post


Link to post
Share on other sites

I had terrible reflux immediately following surgery, and came home with a prescription for liquid Zantac. At 3 weeks post-op I developed breakthrough reflux, and had a daily Prevacid solutab added to my meds. (In addition to that, I was bumped back to full liquids for an additional 3 weeks.) Today, I'm 10 weeks post-op, still taking both meds, and haven't had another moment of acid reflux.

Make your surgeon aware of your issue, and ask for something to take (or something additional, if you're already taking something for acid). Don't take anything OTC without clearing it with your surgeon first. Best of luck to you!

Share this post


Link to post
Share on other sites

My doctor gave me "reglan" (a reflux type thing) for 3 times a day as well as levsin for esophogeal spasms... But its painful and it took me into a slight depression, will it always be this way? I cant live like this! How long does it take to go away?? Its nerve wracking

Share this post


Link to post
Share on other sites

I had terrible reflux immediately following surgery, and came home with a prescription for liquid Zantac. At 3 weeks post-op I developed breakthrough reflux, and had a daily Prevacid solutab added to my meds. (In addition to that, I was bumped back to full liquids for an additional 3 weeks.) Today, I'm 10 weeks post-op, still taking both meds, and haven't had another moment of acid reflux.

Make your surgeon aware of your issue, and ask for something to take (or something additional, if you're already taking something for acid). Don't take anything OTC without clearing it with your surgeon first. Best of luck to you!

Good to know you can take things to make this go away. What's breakthrough reflux??

Share this post


Link to post
Share on other sites

Good to know you can take things to make this go away. What's breakthrough reflux??

That's what I call (and have heard called in the medical community) acid reflux that a person experiences...even though they're being medicated for acid reflux. In other words, the acid level "breaks through" the effects of the medication being taken. :)

Share this post


Link to post
Share on other sites

I had the same thing reflux and heartburn - I had surgery 8/15 and now it's all gone... I actually enjoy eating and drinking now...lol for a minute there I started regreting getn sleeved... Good luck to y'all and best advice is don't give up n be patient :)

Share this post


Link to post
Share on other sites

I had the same thing reflux and heartburn - I had surgery 8/15 and now it's all gone... I actually enjoy eating and drinking now...lol for a minute there I started regreting getn sleeved... Good luck to y'all and best advice is don't give up n be patient :)

Thanks! Did yours go away with time just getting used to being sleeved and your stomach adjusting to food and drinks, or was it medication?

Share this post


Link to post
Share on other sites

I just got off of the phone with surgeons office, her partnering physician said its totally normal, espcially since i had a hernia that they found during surgery and was removed, (double swelling), that the liquid that is coming down air is trying to come up or some s#%* lol, he said think of your stomach (presently,not in the future) as a Water cooler, you push the tab water swishes down air bubbles up. Hope this helps some of you! He assured me that this wouldnt last forever!! Lol i get very nervous!

Thanks to all that replied!!

Share this post


Link to post
Share on other sites

I'm not a Dr. but your description of what's happening actually didn't sound like reflux to me. Reflux is usually uncomfortable in several different ways. It's essentially hydrochloric acid - the most corrosive acid - coming into contact with tissues it shouldn't contact, and that hurts.

What you described sounds more like a stomach that's slow to empty, or liquids "backing up" (can happen if you drink too quickly), or getting a "bubble" stuck or something more along those lines - where it's not the contents of your stomach (as it is with reflux) but things hanging out in your esophagus or some other before-the-stomach area.

Reglan (metoclopramide) basically prevents your muscles from relaxing. When our muscles relax, the opening from the stomach can open up (it normally would not) and allow things to slosh back up, just like a ziploc full of liquid will spill out if you unzip the top a bit. It's actually a sphincter, not a ziploc. ;) But that is essentially forced shut, and your stomach goes into a bit of overdrive.

My father was on Reglan for a while to help with gastroparesis (partial stomach paralysis, essentially) he developed as a related complication to his lap-band. It was used to -- basically make his stomach start emptying again (gastric emptying). I can tell you - it has some crazy side effects - esp. related to dosage and duration.

http://www.medicinen...ral/article.htm

BTW, they also give Reglan to lactating mothers who aren't producing sufficient breastmilk. So... :blink:

Hey there, Im new here. I was sleeved on August 23 2012! So far 16 lbs gone! Anyway, everytime I take anything in (Water, Protein shakes, soups) i get this horrible reflux, at least I think its reflux, its like i take a sip, my stomach bubbles up an then i feel it come back up slightly with some belch. Is this normal? Thanks in advance!

Share this post


Link to post
Share on other sites

Hey there' date=' Im new here. I was sleeved on August 23 2012! So far 16 lbs gone! Anyway, everytime I take anything in (Water, Protein shakes, soups) i get this horrible reflux, at least I think its reflux, its like i take a sip, my stomach bubbles up an then i feel it come back up slightly with some belch. Is this normal? Thanks in advance![/quote']

I'm having this same issue, but didn't know how to explain it. The pain is even going through my back.

Share this post


Link to post
Share on other sites

No it just went away on it's own...no meds, ur body just needs to adjust to surgery n ur food n Water intake... My surgeon said it would go away to just b patient or I can buy pepcid for heartburn.

Share this post


Link to post
Share on other sites

Just about anything happening in the area of our esophagus can cause a pain in the back - particularly between the shoulderblades, but it can also be a referred pain that radiates up/down the spine.

I had a lapband for several years. Everything with the band happens where the band creates the stoma - basically right around the lower esophagus/upper stomach. When food couldn't pass through the stoma, it HURT. It would initially hurt right in the area of the esophagus, but would radiate through to my back and eventually even refer down to my hips and bellybutton area.

Anything messes with your upper GI and back pain is a reasonably common side effect.

I'm having this same issue, but didn't know how to explain it. The pain is even going through my back.

Share this post


Link to post
Share on other sites

I have this pain also, everything hurts going down no matter how slow I drink& feel pain in my back with it as well. i think its a normal part of the healing process... but very uncomfortable.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recent Topics

  • Most popular:

  • Together, we have lost...
      lbs
    ×